Letters Gastrointestinal bleeding and oral anticoagulants

New oral anticoagulants: dosing and monitoring

BMJ 2015; 350 doi: http://dx.doi.org/10.1136/bmj.h2655 (Published 19 May 2015) Cite this as: BMJ 2015;350:h2655
  1. Jignesh P Patel, clinical senior lecturer and honorary consultant pharmacist in anticoagulation1,
  2. Lewis Couchman, senior clinical scientist2,
  3. Paradzai B Chitongo, operational and scientific lead3,
  4. Robert J Flanagan, consultant clinical scientist and professor of analytical toxicology2,
  5. Roopen Arya, consultant haematologist and professor of thrombosis and haemostasis1
  1. 1Department of Haematological Medicine, King’s College Hospital, London SE5 9RS, UK
  2. 2Viapath Analytics, Toxicology Unit, Department of Clinical Biochemistry, King’s College Hospital
  3. 3Haemostasis and Thrombosis Laboratory, King’s College Hospital
  1. jig.patel{at}kcl.ac.uk

The two reports on the risk of gastrointestinal bleeding with new oral anticoagulants come as no surprise given the dosing regimens that have been adopted.1 2

The one size fits all strategy risks over-anticoagulation in some and under-anticoagulation in others, given the variability between patients in the pharmacokinetics of these agents reported by the manufacturers.

We were surprised that an individualised dosing strategy …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe